Thunderstorm Wind, Lyman
- When
- July 27, 5:35 PM CST
- Where
- Lyman County, 5 mi N of Kennebec
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.967, -99.867
3 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT TUE JUL 27 2004 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FOCUS OF THIS PACKAGE IS ON PRECIPITATION EVENT TONIGHT AND WEDNESDAY. MODELS CONTINUE IN GOOD AGREEMENT AND HAVE HANDLED THIS WITH GOOD CONSISTENCY IN BOTH RUN TO RUN AND MODEL TO MODEL. CURRENT FOCUS IS ON WSR-88D DEPICTION. CURRENT VISIBLE SATELLITE PICTURE MAKES PLACING PRE FRONTAL TROUGH AND COLD FRONT FAIRLY EASY. CONVECTION IS BEGINNING ALONG PRE FRONTAL BOUNDARY AT THIS TIME IN THE FAR WESTERN PART OF THIS AREA. UPPER LEVEL WIND SUPPORT IS POOR FOR SEVERE DEVELOPMENT WITH MID LEVEL WINDS ON THE ORDER OF 5 TO 15 MPH. EARLY MORNING SOUNDING AT KABR PICKED UP ON LOW LEVEL JET WITH LOW LEVELS SHOWING NEARLY 40 KNOTS. THIS JET WAS VISIBLE IN VISIBLE SATELLITE CLOUD FIELD. IT HAS NOW MOVED OFF TO THE EAST. EXPECT FOR TONIGHT THAT AN AREA OF THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT ACROSS THE AREA WITH IT FINALLY CLEARING THE AREA BY WEDNESDAY AFTERNOON. BEHIND THE FRONT HAVE KEPT AN AREA OF THUNDERSTORMS IN THE WEST WITH THE COOLING MID LEVELS BUT EXPECT THAT TO END BY EARLY THURSDAY MORNING. GOING GRIDS HAD GOOD HANDLE ON SITUATION AND FEW SUBSTANTIVE CHANGES WERE MADE. EXPECT TEMPERATURES TO RECOVER BEHIND THE FRONT BY SATURDAY. AGAIN TEMPERATURE GRIDS WERE CLOSE AND FEW CHANGES WERE MADE. .LONG TERM...SATURDAY THROUGH TUESDAY MODELS REMAIN CONSISTENT WITH THE UPPER PATTERN IN THE EXTENDED PERIOD...EXCEPT FOR THE TIMING OF THE VARIOUS SHORTWAVES MOVING THROUGH. AN UPPER TROUGH WILL BE JUST MOVING OUT OF THE REGION SATURDAY...WITH A RIDGE BUILDING OVER THE ROCKIES AND WESTERN PLAINS. THE RIDGE SINKS BACK TO THE SOUTH SOME ON MONDAY WITH MORE OF A ZONAL PATTERN OVER THE UPPER MIDWEST...THEN BEGINS TO BUILD BACK NORTH AGAIN ON TUESDAY. AT THE SURFACE...A COOL FRONT DROPS OVER NORTH DAKOTA ON SATURDAY...THEN INTO SOUTH DAKOTA ON SUNDAY WHERE IT BECOMES STATIONARY THROUGH THE DAY MONDAY BEFORE MOVING BACK NORTHWARD AS A WARM FRONT. A TROUGH THEN APPROACHES THE REGION FROM THE WEST ON TUESDAY. NEWEST MODEL RUNS NOW HINTING AT PRECIPITATION DEVELOPING WITH THE WARM FRONT MONDAY AND THE INCOMING TROUGH ON TUESDAY. AT THIS TIME...NOT A LOT OF MOISTURE OR UPPER SUPPORT BEING INDICATED...SO HAVE OPTED TO CONTINUE WITH A DRY EXTENDED FORECAST. MODELS STILL HINTING AT SOME PRETTY WARM TEMPERATURES WITH SOUTHERLY FLOW OVER MUCH OF THE REGION. H85 TEMPS START OFF IN THE TEENS ON SATURDAY...THEN RISE INTO THE 20S FOR THE REMAINDER OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KEEFE/PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT TUE JUL 27 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281015- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 516 AM CDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST THROUGH TONIGHT. THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. LILES
The Aberdeen radar (KABR), 202 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5416283, 5416285, 5416286, 5416284, 5416562, 5416287.